Posts Tagged ‘inhalant’

Huffing: The Child Killer

March 7, 2009

Disguised as ordinary household products, a killer is stalking our children. These products are glue, fuels, correction fluid, markers, nail polish, spray paint and any aerosol spray. They can be harmless when used correctly, but deadly when “huffed” for a quick high.

Huffing is popular among adolescents for two main reasons: the products are easily obtained, and the effects don’t show up on drug tests. It is not illegal to purchase, or be in possession of, these common products.

The vapors from these chemicals can be inhaled, sniffed, or snorted from open containers, rags soaked in the chemical, and by spraying the aerosol inside the nose. Substances sprayed inside a bag are also inhaled.

The danger begins with the first time huffing is tried. As use continues, the risks are increased. Just some of the effects of huffing are loss of inhibition, hallucinations, depression, lack of coordination, and weight loss. The body’s vital organ systems – the brain, heart, liver, kidneys, and lungs – can suffer irreversible damage. Some of the serious effects huffing can have on a child are convulsions, coma, cardiac arrest, asphyxia, bone disease, and severe liver damage. Sudden death can result within minutes after huffing.

Some of the warning signs parents can look for:

Empty spray cans, rags, and plastic bags hidden in the child’s room or other places
A chemical smell on the child’s breath
Paint stains on the child’s clothes or face
Confusion, headaches, or slurred speech
Sores around the mouth and nose
Unexplained tiredness and weight loss
Irritability
Apathy

Prevention is better and easier than treating an addiction to inhalants. Talking to your child about the very serious effects of huffing is important. Inhalant abuse causes health problems that can be diagnosed as other disorders if the doctor has no idea that the patient has been huffing. Treating the symptoms of a wrong diagnosis while the user is continuing to use inhalants can be a deadly combination.

Recovery involves admission to an addiction treatment center that specializes in inhalant addiction. It requires a long-term, up to two years, treatment program to get all the chemicals out of the user’s body. Withdrawal symptoms – sweating, rapid pulse, hand tremors, insomnia, nausea and vomiting, hallucinations, and seizures – may last for several weeks.

The inhalants are easily available. You can’t keep your child away from them. Education on the very serious effects of inhalant abuse is the only intervention at this time. Maybe we can make huffing less appealing to our children.

Advertisements